Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Pocatello, ID

June 4, 2004Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 4, 2004, 5:25 PM MDT for Bonneville County, Idaho. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 5:25 PM MDT (23:25 UTC)
Expired
Jun 4, 2004, 5:45 PM MDT
In force
20 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 58 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.4 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2850 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 042325
SVRPIH
IDC019-042345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
522 PM MDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BONNEVILLE COUNTY IN IDAHO

* UNTIL 545 PM MDT

* AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF OSGOOD...OR ABOUT 15 MILES WEST
  OF IDAHO FALLS...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSGOOD BY 545 PM MDT

LAT...LON 4357 11248 4341 11235 4355 11201 4365 11219

$$

WAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:40 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 4, 2:40 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
240 PM MDT FRI JUN 4 2004

.DISCUSSION...
LATEST SATELLITE IMAGERY SHOWING CONVECTION FIRING ALONG SOUTHERN
EXPOSURE TO CNTRL MOUNTAINS AND NEAR WYOMING BORDER THIS AFTERNOON.
VIGOROUS 300 MB WAVE THAT AIDED IN THE SEVERE THUNDERSTORM ACTIVITY
YESTERDAY HAS CLEARED EAST INTO NW COLORADO. EARLY MORNING SOUNDINGS
FROM ELKO INDICATED DRIER CONDITIONS IN LOWER LEVELS AND LESS
INSTABILITY WHEREAS THE SALT LAKE SOUNDING CAME IN WITH ELEVATED
MOISTURE IN THE BOUNDARY LAYER PRODUCING A CAPE CLOSE TO 2000 J/KG.
LATEST MESO-ETA CONTINUES TO SHOW 500 MB REFLECTION OF YESTERDAYS
WAVE POSITIONED OVER SNAKE PLAINS AND THIS REALLY NOT VISIBLE IN
SATELLITE IMAGERY. SURFACE ANALYSIS PLACES TROUGH AXIS ON A NE
WYOMING TO SALT LAKE CITY LINE WHERE STRONG THUNDERSTORMS ARE
ALREADY DEVELOPING THIS AFTERNOON.  MESO-ETA DRIVES 500 MB WAVE ENE
ACROSS FORECAST AREA THIS AFTERNOON WITH INCREASING STABILITY FROM
WEST TO EAST BEHIND WAVE THIS EVENING. WILL CONTINUE MENTION OF
EVENING CONVECTION IN AFOREMENTIONED AREAS KEEPING SW PORTION OF
FORECAST AREA DRY.  MODELS CONTINUE WITH IDEA OF LIFTING NEGATIVE
TILT TROUGH THROUGH WASHINGTON/IDAHO PANHANDLE SATURDAY AS SE
IDAHO REMAINS RATHER DRY. WILL CONTINUE WITH A SLIGHT CHANCE MENTION
OF CONVECTION ACROSS THE CNTRL MOUNTAINS SATURDAY THROUGH MONDAY AS
FORECAST AREA REMAINS ON PERIPHERY OF ADVANCING GULF LOW. LOW SHIFTS
EAST ACROSS SRN CANADA SUNDAY AND THEN LIFTS NE INTO CNTRL CANADA
MONDAY/TUESDAY AS SECONDARY PACIFIC SHORT-WAVE ENERGY DIGS SHARPLY
SE INTO NW STATES SPINNING UP A CLOSED LOW CIRCULATION OVER SW IDAHO
BY TUESDAY MORNING.  THE LOW REMAINS ANCHORED OVER SW IDAHO THROUGH
WEDNESDAY BEFORE LIFTING NE INTO MONTANA SOMETIME THURSDAY.  THUS
HAVE BROAD BRUSHED GRIDS/FORECAST WITH SLIGHT CHANCE POPS UNTIL LOW
CLEARS AREA SOMETIME FRIDAY AFTERNOON. HUSTON
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 4, 5:00 AM MDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT FRI JUN 4 2004

IDZ017>023-031-032-051200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
500 AM MDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:23 PM MDTSevere Thunderstorm WarningPIHBingham, Power52 min
Jun 3, 6:46 PM MDTSevere Thunderstorm WarningPIHBannock, Power29 min
Jun 3, 7:02 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville58 min
Jun 3, 7:20 PM MDTSevere Thunderstorm WarningPIHBannock, Power25 min
Jun 3, 8:02 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson, Madison43 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.